How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Neurologist (MD)
Category: Neurology
Satisfied Customers: 1985
Experience:  Neurosurgeon - Brain, spine, and peripheral nerve surgery
206912
Type Your Neurology Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

A few weeks ago, I usually never drink, but life happened

Customer Question

A few weeks ago, I usually never drink, but life happened and I got drunk at home in the afternoon (around 4pm) and past in and out, continuously threw up until 8 hours after when I was ready to go to sleep (12am). I took my nightly 0.5mg klonopin to go to sleep, however I continuously threw up until 4am in which I took another 0.5mg of klonopin since I threw up the previously dose earlier (I think). Ever since then I have not had a good sleep. It would take me up to 8 hours (with fear and anxiety) to fall asleep and when I do wake up it is unrefreshing, I also have to go up to 1.5mg klonopin as it seems like my previous dosage is not working.
I went to the emergency clinic (just to get a referral to go back to my primary psychiatrist) and the psychiatrist on shift said my 0.5 klonopin is no longer as effective as it first was (and I should take something else he was offering + zopiclone which I refused).
Did alcohol destroy the effectiveness of the klonopin? When I do fall asleep, the still klonopin softens off my jerks but its like I can't cross the line to regular sleep. I was told I broke my gaba receptors and am experience withdrawl. Are there any ways to fix my gaba receptors? Looking forward to your insight.
Submitted: 4 months ago.
Category: Neurology
Expert:  Dr. David replied 4 months ago.

Hello, this is Dr. David. I am reviewing your question now and will be with you momentarily.

Customer: replied 4 months ago.
Forgot to add important detail - I've been taking Klonopin for 5 years to help with hypnic jerks.
Expert:  Dr. David replied 4 months ago.

you could be through through alcohol withdraw causing your symptoms. this will get better over time.

you should not be drinking so much

mixing alcohol and klonopin is dangerous.

you need to be eating healthier and drinking more water and fluids and exercising regularly which can help you sleep better at night time and help decrease anxiety symptoms.

I have to see a patient right now, I'll be with you in a few moments.

Customer: replied 4 months ago.
I'm looking for detailed responses on what exactly happened to my brain or I would have asked a psychiatrist. I already know alcohol is bad and exercise and diet are good. Example, I'm on klonopin 0.5mg for the past 5 years, since my gaba receptors are already influenced by the klonopin, what effects does excessive alcohol do to this and why am I experiencing alcohol withdrawl symptoms after 2 weeks?